Alert archive / Massachusetts / Red Flag Warnings in 2024

Red Flag Warning 8, NWS Boston/Norton, MA

November 14, 202413 counties in Massachusetts; 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this red flag warning at Nov 14, 2024, 3:01 PM EST for 13 counties in Massachusetts; 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Nov 15, 2024, 7:00 AM EST. It was in force for 35 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 14, 2024, 3:01 PM EST (20:01 UTC)
In effect from
Nov 15, 2024, 7:00 AM EST
Expired
Nov 16, 2024, 6:00 PM EST
In force
35 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 26 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 16, 10:23 AM ESTCOASTAL FLOODNewbury, MAMinor street flooding on Newman Rd. Relayed via amateur radio.
Nov 16, 10:48 AM ESTCOASTAL FLOODBoston, MAOnly one lane per direction of travel open due to coastal flooding on Morrissey Blvd between UMass-Boston and Freeport St per DCR. Relayed via amateur radio.
Nov 16, 11:09 AM ESTCOASTAL FLOODHingham, MAMinor coastal flooding reported on Kilby St. Relayed via amateur radio.
Nov 16, 11:09 AM ESTCOASTAL FLOODSalem, MACoastal flooding on Bridge and Commercial St near dog park reported. Relayed via amateur radio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WWUS81 KBOX 142001
RFWBOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boston/Norton MA
301 PM EST Thu Nov 14 2024

CTZ002>004-MAZ002>024-026-RIZ001>008-151100-
/O.NEW.KBOX.FW.W.0008.241115T1200Z-241115T2300Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
301 PM EST Thu Nov 14 2024

...RED FLAG WARNING IN EFFECT FROM 7 AM TO 6 PM EST FRIDAY FOR
SOUTHERN NEW ENGLAND...

The National Weather Service in Boston/Norton has issued a Red
Flag Warning, which is in effect from 7 AM to 6 PM EST Friday.

* AFFECTED AREA...All of Massachusetts east of the Berkshires,
  northern Connecticut, and all of Rhode Island. 

* TIMING...From 7 AM to 6 PM EST Friday.

* WINDS...Northwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...the 50s.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Any fires that start 
may spread rapidly and become difficult to extinguish.

&&

$$
Dooley

For more information from the National Weather Service visit
http://weather.gov/box
For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
3 follow-up statements
717 
WWUS81 KBOX 150801
RFWBOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boston/Norton MA
301 AM EST Fri Nov 15 2024

CTZ002>004-MAZ002>024-026-RIZ001>008-152300-
/O.CON.KBOX.FW.W.0008.241115T1200Z-241115T2300Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
301 AM EST Fri Nov 15 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
6 PM EST THIS EVENING FOR SOUTHERN NEW ENGLAND...

* AFFECTED AREA...All of southern New England.

* TIMING...From 7 AM this morning to 6 PM EST this evening.

* WINDS...Northwest 5 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* TEMPERATURES...In the 50s.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$


For more information from the National Weather Service visit
http://weather.gov/box
For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
686 
WWUS81 KBOX 151954
RFWBOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boston/Norton MA
254 PM EST Fri Nov 15 2024

CTZ002>004-MAZ002>024-026-RIZ001>008-160900-
/O.EXT.KBOX.FW.W.0008.000000T0000Z-241116T2300Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
254 PM EST Fri Nov 15 2024

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM EST SATURDAY...

* AFFECTED AREA...All of southern New England.

* TIMING...Until 6 PM EST Saturday.

* WINDS...Northwest 10 to 15 mph with gusts up to 30 mph later
  Saturday morning into the afternoon.

* RELATIVE HUMIDITY...Minimum Saturday afternoon relative
  humidities will be between 15 and 25 percent.

* TEMPERATURES...Up to 58.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$

Frank/Dooley

For more information from the National Weather Service visit
http://weather.gov/box
For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
377 
WWUS81 KBOX 160752
RFWBOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boston/Norton MA
252 AM EST Sat Nov 16 2024

CTZ002>004-MAZ002>024-026-RIZ001>008-162300-
/O.CON.KBOX.FW.W.0008.000000T0000Z-241116T2300Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
252 AM EST Sat Nov 16 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS 
EVENING...

* AFFECTED AREA...All of southern New England.

* TIMING...Until 6 PM EST this evening.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...Minimum relative humidities this afternoon 
  will be between 15 and 25 percent.

* TEMPERATURES...Upper 50s and lower 60s.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$


For more information from the National Weather Service visit
http://weather.gov/box
For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this red flag warning went out at Nov 14, 12:17 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Nov 14, 12:17 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1217 PM EST Thu Nov 14 2024

.SYNOPSIS...
High pressure will bring continued dry and cool conditions
today. A storm system will move westward over the Canadian
Maritimes Friday into the weekend, bringing with it at least
increasing cloud cover and gusty winds at times but little to
no rainfall. A warming trend is expected this weekend into early
next week with above normal temperatures. A cold front moves
through on Monday bringing a chance for a few light showers
followed by dry and blustery conditions Tuesday and Wednesday
with seasonable temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update: 10 AM

No changes made during this update as the forecast is well on
track. Coastal Flood Statement does continue for another hour as
we round the high tide cycle for the east coast of Massachusetts
which includes the Islands. Have noticed on web cameras ponding
of water in prone locations, such as Easy Street on Nantucket.

See previous discussion below.

Deep layer ridging will be in control today keeping SNE between
systems to the east and west. Area of very dry air will be
present with PWATs less than 0.2". Abundant sunshine will
prevail, although shallow moisture in the boundary layer will
bring some strato-cu this morning across the Cape/Islands into
SE MA. Also, some high clouds will begin to spill into the
region from the west later in the afternoon. 925 mb temps are
around 0C this afternoon which supports highs mid-upper 40s,
perhaps near 50 in a few spots. Winds will be less of a factor
today with surface ridging in place, but still a tad gusty over
Cape/Islands with gusts to 20-25 mph at times.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight...

Not much change tonight with ridging in place. The only difference
will be more cirrus across the region which may have some impact on
low temps depending how thick these high clouds are. We stayed away
from straight MOS guidance which may be too cold given cloud cover,
so we blended MOS with the NBM to derive low temps. Lows should be
in the 20s, except low-mid 30s Cape/Islands where a steadier N wind
will prevail.

Friday...

SNE will remain in between systems as upper low slides off the NC
coast while another storm over the north Atlantic retrogrades into
the Maritimes. Very dry airmass will be in place with PWATs less
than 0.1" but moisture will be approaching from the north and east
in the afternoon. Still uncertain how far west this moisture will
get but this will only impact cloud cover across eastern New Eng in
the afternoon as worst case scenario will be increasing mid level
clouds. Dry weather will prevail. A milder airmass will move into
the region as 925 mb temps increase to 6C. Highs should reach mid-
upper 50s, cooler higher terrain. Pressure gradient increases as
storm backs into the Maritimes leading to NW winds occasionally
gusting to 20-25 mph.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Key Points:

* Offshore storm system shifts west into the weekend bringing cloudy
  conditions and a few showers for outer waters/Cape Fri/Sat.

* Higher astro tides through the weekend may result in splashover or
  worst case, minor coastal flooding for parts of the eastern
  coastline.

* Warmer temperatures this weekend in mid 50s-low 60s. Cooler next
  week.

* Next chance for showers on Monday, but likely light in amounts.

Friday through the Weekend:

Ensemble guidance shows good agreement that an upper low positioned
offshore to the north and east retrogrades back toward the east
coast Friday night into Saturday. As it does so, it shifts a plume
of mid-level moisture across the northeast. This system will at
least bring increasing cloud cover over the course of the day
Friday. Deterministic and ensemble guidance has agreed on a drier
solution for most of southern New England. A few showers remain
possible, with the best chances for the outer waters and Cape
through early Sat morning.

Temperatures aloft warm a few degrees into Saturday supporting highs
in the 50s with a few low 60s possible. A tightening pressure
gradient/LLJ will result in breezy NW winds with gusts 20-25 mph
possible. Downslope component flow and sufficient mixing raise a
flag for dry air (lower RH). NBM hasn't been reflective of these
environments as of late resulting in higher dewpoints. Adjusted
dewpoints/RH down a little bit given the favorable pattern. Dry and
windy will increase concern for fire weather conditions (See Fire
discussion).

An upper level ridge pushes in from the west Sunday with the
offshore upper low pushing back east. The pressure gradient relaxes
from Saturday resulting in lighter winds. Temperatures trend another
degree or two warmer than Saturday.

Will also briefly mention that astronomical tides will be on the
higher end this weekend which may result in splash over to minor
coastal (tidal) flooding for portions of the east coast particularly
for the AM tides Sat/Sun. See updated coastal flooding section for
more details.

Monday and onward:

After a brief mid-level ridge, the mid/upper level pattern trends
more quasi-zonal early next week. Ensemble guidance indicates the
passage of a weak shortwave trough Monday with some uncertainty in
exact timing. Ensemble means continue to highlight chances for light
rainfall Monday. Moisture and overall forcing will be fairly limited
keeping chances for widespread substantial rainfall low with this
system. Ensemble means express high confidence in any rain totals
staying under 0.10". Probabilities for less than 0.10" range among
guidance, but express at least low probabilities across southern New
England. Breezy NW flow will also likely accompany the passage of
the system.

High pressure builds back in for Tuesday with ridging aloft
promoting dry conditions with highs in the 50s.

Mid-week and beyond, confidence decreases in the overall pattern.
Most model guidance has hinted at a potential system moving through
in the Weds-Fri timeframe. There isn't much run to run consistency
right now, but will be worth monitoring for our next decent chance
for rainfall.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update: No whole sale changes to TAFs.

High confidence through Friday.

VFR. SCT-BKN cigs around 3500 ft Cape/Islands until 21z. High
clouds tonight, then 4-8k ft cigs developing across eastern MA
after 18z Friday.

N-NE wind 5-15 kt this afternoon with gusts to 20-25 kt for the
Cape/Islands. Calm or light N wind tonight, up to 10-15 kt
Cape/Islands. NW wind 10-15 kt with G20 kt Friday.

KBOS TAF...High Confidence in TAF.

KBDL TAF...High Confidence in TAF.

Outlook /Friday Night through Monday/...

Friday Night through Sunday: VFR. Breezy.

Sunday Night: VFR.

Monday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Friday...High confidence.

Persistent wind gusts to 25 kt will continue into Fri over eastern
waters with NE winds today becoming N tonight and N-NW on Friday.
Less wind over RI coastal waters. Small Craft Advisories will
continue for eastern MA waters for combination of wind gusts and
rough seas, and for RI outer waters for marginal seas.

Outlook /Friday Night through Monday/...

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Slight chance of rain.

Saturday through Sunday: Winds less than 25 kt. Local rough
seas.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain.

&&

.FIRE WEATHER...
A special weather statement for elevated fire weather concerns has
been issued for today.

It will be quite dry in the interior today with RH values as low as
15-25 percent in the afternoon but N-NE winds will be light in this
region. Wind gusts to 20-25 mph expected over Cape/Islands where
minimum RH values will be 45-50 percent.

On Friday, NW winds will increase with gusts to 20-25 mph. It will
remain quite dry with RH values lowering to 20-25 percent for most of
the region, except 30-40 percent over the outer Cape.

Saturday will feature breezy NW winds with gusts 20-25 mph.
Subsident flow and downslope component winds will promote another
dry day with relative humidity values 20-35 percent in most areas.
This will increase concerns for critical fire weather conditions.

Less breezy on Sunday with dry conditions. Next chance for any
rainfall will be with Monday's system; however, wetting rain chances
are low. Breezy NW flow will likely accompany the system.

We will continue to coordinate with our CT, MA and RI state fire
partners, but current indications are that Friday and Saturday may
see another round of warnings being issued.

&&

.TIDES/COASTAL FLOODING...
A coastal flood statement was issued for the eastern MA coast
including the Cape/Islands for potential for very minor
flooding or splashover at the morning high tide.

Astronomical high tides are on the rise reaching 11.4 ft MLLW at
Boston this morning. With an expected surge around 1 ft combined
with wind wave energy from the NE, pockets of very minor coastal
flooding or splashover ares possible, especially along N to NE
facing beaches (Cape Ann, Scituate, Sandwich to Dennis on Cape
Cod and Nantucket Harbor).

Astronomical tides peak during the late morning high tides on
Fri and Sat, reaching near 12 ft MLLW at Boston on Saturday.
Latest surge guidance from Stevens Institute and ETSS is
indicating a 0.5 to 1 ft surge. While winds are more NW, swell
direction and wave energy is from the NE. Once again, the
favored locations for minor flooding would be N and NE facing
beaches. Coastal flood advisories may be needed if surge values
are closer to 1 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 PM EST Friday for ANZ231-232-250-
     251-254-255.
     Small Craft Advisory until 7 AM EST Friday for ANZ256.

&&

SYNOPSIS...KJC/Mensch
NEAR TERM...KJC/Dooley
SHORT TERM...KJC
LONG TERM...Mensch
AVIATION...KJC/Dooley/Mensch
MARINE...KJC/Mensch
FIRE WEATHER...KJC/Mensch
TIDES/COASTAL FLOODING...KJC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 3:01 AM ESTCoastal Flood StatementBOXBarnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth and 1 more8 hr
Nov 14, 3:00 PM ESTCoastal Flood StatementBOXBarnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 2 more21 hr

Nearby

Red Flag Warnings in Massachusetts, 2024Red Flag Warnings in Rhode Island, 2024Red Flag Warnings in Connecticut, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.